Face

Here’s What You Need To Know About The COVID-19 Vaccine And Fillers

by Julia Gibson

Categories
Face

Here’s What You Need To Know About The COVID-19 Vaccine And Fillers

A dermatologist weighs in.

Finally — the COVID-19 vaccine is here. As more and more people get vaccinated, we’re learning more about its efficacy. While early data shows that it’s effective in combating the virus, there have been some unexpected side effects. A small number of patients with dermal fillers reported that they experienced mild swelling in the area of their fillers after receiving the vaccine. Understandably, we have some questions. But not to worry! We chatted with Nancy Samolitis, MD, FAAD to find out what is going on with the COVID-19 vaccine and fillers. 

According to her, a reaction is a pretty rare occurrence. “So far, the number of people who have reported this reaction is an extremely small percentage of people that have received the vaccine,” says Dr. Samolitis. While it’s true there have been some reported reactions, it’s important to note that this should absolutely not prevent you from getting the vaccine. “Myself and my colleagues are not recommending avoiding the vaccine if you have had fillers,” says Dr. Samolitis. “The overall risk is very low and the reaction is treatable.” 

So why are some patients with fillers experiencing swelling after receiving the vaccine? According to Dr. Samolitis, it has everything to do with your immune system. “Since the vaccine triggers immune system activity, some people will experience this as well as other possible side effects like fever, fatigue, and rashes,” she says. “This is actually a well known phenomenon and although rare, can happen with a number of different stimuli including cold sores, dental procedures, and other viral illnesses.” In short, the vaccine kicks your immune system into high gear and sends it hunting for foreign objects in your body…including dermal fillers.

The overall risk is very low and the reaction is treatable.”

Not only has this immune system reaction been reported with both of the available vaccines, it has also been noted in those who have been infected with COVID. And it doesn’t just affect new filler either. “Your body can react to filler even if the filler was injected months or years ago,” says Dr. Samolitis. “It also may be more common with certain types of fillers.” 

If you do end up experiencing swelling, know that it will pass. “Some of these reactions can resolve spontaneously and others may require intervention,” says Dr. Samolitis. Those interventions usually include medications like antihistamines or steroids, or an easy procedure like dissolving filler. Doctors are continuing to gather as much new info as possible. “The dermatology community is collecting data on the patients who have been affected and what treatments are effective so we are able to create more specific decisions and guidelines.”

If your concern is your cosmetic results, don’t worry. This rare reaction “absolutely does not” affect the appearance of your fillers, according to Dr. Samolitis. “If the reaction persists and requires that we dissolve the filler, we can re-inject at a later time.” If you’re considering new fillers or getting ready for a re-up, consider rescheduling if you’re getting the vaccine around the same time. “We recommend avoiding filler injections within a few weeks of getting the vaccine, similar to what we recommend with dental procedures,” says Dr. Samolitis. Your injector will thank you!

Comments (0)Subscribe via e-mail

Leave a comment

Leave a Reply

Your email address will not be published. Required fields are marked *